Indiana, 2004

Flooding in Indiana, February 9 to 17, 2004

February 9 to 17, 2004 · NWS PAH · 3 events in 3 counties and zones

The Ohio River rose above flood stage in southwest Indiana for about a week. The flooding was minor, with mainly bottomland and surrounding low-lying areas affected.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The Ohio River rose above flood stage in southwest Indiana for about a week. The flooding was minor, with mainly bottomland and surrounding low-lying areas affected. This included some recreational land along the river, as well as a few side roads and agricultural land. The farmland was dormant during this time of year, so crop damage was nil. At Newburgh, where flood stage is 38 feet, the river crested at 43.3 feet on the 13th. At Mount Vernon, where flood stage is 35 feet, the river crested at 39.6 feet on the 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 9, 2:36 AM CST, 10 hours 24 minutes earlier.

Area forecast discussion, Feb 9, 2:36 AM CST, 10 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
236 AM CST MON FEB 9 2004

.DISCUSSION...

MAIN FORECAST QUESTION IS PRECIP CHANCES TODAY INTO TONIGHT.

LATEST SURFACE ANALYSIS SHOWS COLD FRONT EXTENDING FROM NORTHEAST
MISSOURI INTO SOUTHWEST MISSOURI TO SOUTHWEST OKLAHOMA.  REGIONAL
RADAR AND SURFACE OBS SHOWED COLD RAIN SHOWERS ACROSS CENTRAL
ARKANSAS INTO EXTREME WESTERN TENNESSEE...WITH A FEW SHOWERS TRYING
TO DEVELOP IN EXTREME WEST KENTUCKY.

GFS AND MAV NUMERICAL GUIDANCE HAVE BACKED OFF CONSIDERABLY FROM
LAST NIGHT IN QPF/POPS FOR TODAY INTO TONIGHT.  GFS/UKMET/ETA ALL
HAVE A DECENT HANDLE ON ONGOING PRECIP...JUST A BIT TOO SLOW AND
WITH ETA HAVING A SLIGHTLY BETTER HANDLE ON THE NORTHERN EXTENT OF
PRECIP AREA.  ETA/GFS MODELS CONTINUE TO SHOW MAIN QPF REMAINING
SOUTH OF THE PAH FORECAST AREA...UKMET EXTENDS .01 LINE A LITTLE
FARTHER NORTH.  BASED ON THE MAV GUIDANCE BACKING OFF ON POPS AND
OVERALL MODEL TRENDS...WILL BACK OFF POPS FOR ENTIRE AREA FOR TODAY
TO SLIGHT CHANCE NORTH AND LOW CHANCE SOUTH WITH ALL RAIN...EXCEPT
WILL LEAVE RAIN/SNOW FOR THIS MORNING IN SOUTHWEST AREAS.  WILL
CONTINUE THE CHANCE OF RAIN/SNOW FOR SOUTHEAST PORTIONS OF FA
THROUGH MIDNIGHT TONIGHT.  BEYOND TONIGHT...NO CHANGES PLANNED TO
GOING FORECAST.

FWC/MAV TEMPERATURE GUIDANCE CONTINUE TO BE IN FAIRLY GOOD AGREEMENT
AND WILL STICK CLOSE TO A BLEND OF THE TWO.  LATEST MEX IS PRETTY
CONSISTENT WITH ITS PREVIOUS RUN...AND GOING FORECAST IS IN GOOD
AGREEMENT WITH THE MEX...SO NO CHANGES PLANNED IN THE EXTENDED.

&&

.PAH...NONE.

&&

RST
Hazardous weather outlook, Feb 9, 4:42 AM CST, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
442 AM CST MON FEB 9 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-101100-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
442 AM CST MON FEB 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

A MIX OF RAIN AND SNOW IS POSSIBLE THIS MORNING ACROSS SOUTHEAST
MISSOURI...FAR WEST KENTUCKY...AND EXTREME SOUTHWEST ILLINOIS.  A MIX
OF RAIN AND SNOW IS POSSIBLE THIS EVENING ACROSS THE PENNYRILE REGION
OF WEST KENTUCKY.  TEMPERATURES THROUGH TODAY AND INTO THIS EVENING
WILL BE ABOVE FREEZING...AND NO ACCUMULATION OF SNOW IS EXPECTED.

MINOR TO MODERATE FLOODING IS OCCURRING ALONG PARTS OF THE GREEN
RIVER IN WESTERN KENTUCKY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE OHIO RIVER IS FORECAST TO RISE ABOVE FLOOD STAGE AT MANY
LOCATIONS. MINOR TO MODERATE FLOODING IS EXPECTED. REFER TO THE
LATEST FLOOD STATEMENT /PRODUCT HEADER SDFFLSPAH/ FOR THE LATEST
INFORMATION ON RIVER FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

RST

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Posey

When
February 9, 1:00 PM CST to February 17, 6:00 PM CST
Where
Posey forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.022, -87.868 (the zone’s center; the record gives no point)

Flood, Spencer

When
February 9, 1:00 PM CST to February 17, 6:00 PM CST
Where
Spencer forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.014, -87.008 (the zone’s center; the record gives no point)

Flood, Warrick

When
February 9, 1:00 PM CST to February 17, 6:00 PM CST
Where
Warrick forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.092, -87.272 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383712, 5383713, 5383714.